Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

The conjugacy problem for boundary loops in $3$-manifolds
HTML articles powered by AMS MathViewer

by Benny D. Evans PDF
Trans. Amer. Math. Soc. 240 (1978), 53-64 Request permission

Abstract:

A geometric solution of the word problem for fundamental groups of compact, orientable, irreducible, sufficiently large 3-manifolds has been given by F. Waldhausen. We present here a solution of a restricted version of the conjugacy problem for this same class of 3-manifolds; however, the conjugacy problem for 3-manifolds remains in general unsolved. The main results is that there is an algorithm that will determine for any two loops ${L_1},{L_2}$ in the boundary of a compact, orientable, irreducible sufficiently large 3-manifold M if ${L_1}$, is freely homotopic in M to ${L_2}$.
References
  • M. Dehn, Über unendliche diskontinuierliche Gruppen, Math. Ann. 71 (1911), no. 1, 116–144 (German). MR 1511645, DOI 10.1007/BF01456932
  • C. F. Feustel, The torus theorem and its applications (preprint).
  • Wolfgang Haken, Some results on surfaces in $3$-manifolds, Studies in Modern Topology, Math. Assoc. America, Buffalo, N.Y.; distributed by Prentice-Hall, Englewood Cliffs, N.J., 1968, pp. 39–98. MR 0224071
  • Wolfgang Haken, Über das Homöomorphieproblem der 3-Mannigfaltigkeiten. I, Math. Z. 80 (1962), 89–120 (German). MR 160196, DOI 10.1007/BF01162369
  • William Jaco, Roots, relations and centralizers in three-manifold groups, Geometric topology (Proc. Conf., Park City, Utah, 1974) Lecture Notes in Math., Vol. 438, Springer, Berlin, 1975, pp. 283–309. MR 0394668
  • Friedhelm Waldhausen, The word problem in fundamental groups of sufficiently large irreducible $3$-manifolds, Ann. of Math. (2) 88 (1968), 272–280. MR 240822, DOI 10.2307/1970574
  • —, On the determination of some 3-manifolds by their fundamental groups alone, Proc. Internat. Sympos. on Topology and Its Applications (Herceg-Novi, August 1968, Yugoslavia), Savez Drušstava Mat., Fix. i Astronom., Belgrade, 1969, pp. 331-332. MR 42 #2416.
  • Friedhelm Waldhausen, On irreducible $3$-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56–88. MR 224099, DOI 10.2307/1970594
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 55A05, 57A10
  • Retrieve articles in all journals with MSC: 55A05, 57A10
Additional Information
  • © Copyright 1978 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 240 (1978), 53-64
  • MSC: Primary 55A05; Secondary 57A10
  • DOI: https://doi.org/10.1090/S0002-9947-1978-0478129-4
  • MathSciNet review: 0478129